Advances in Applied Clifford Algebras

, Volume 27, Issue 1, pp 71–85 | Cite as

Three-Term Recurrence Relations for Systems of Clifford Algebra-Valued Orthogonal Polynomials



Recently, systems of Clifford algebra-valued orthogonal polynomials have been studied from different points of view. We prove in this paper that for their building blocks there exist some three-term recurrence relations, similar to that for orthogonal polynomials of one real variable. As a surprising byproduct of own interest we found out that the whole construction process of Clifford algebra-valued orthogonal polynomials via Gelfand–Tsetlin basis or otherwise relies only on one and the same basic Appell sequence of polynomials.

Mathematics Subject Classification

Primary 30G35 Secondary 32A05 


Clifford analysis Generalized Appell polynomials Recurrence relations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Appell P.: Sur une classe de polynômes. Ann. Sci. École Norm. Sup. 9(2), 119–144 (1880)MathSciNetGoogle Scholar
  2. 2.
    Atkinson, F., Everitt, E.: Orthogonal polynomials which satisfy second order differential equations. In: Butzer, P., Feher, F. (eds.) E. B. Christoffel, pp. 173–181. Birkhäuser, Basel (1981)Google Scholar
  3. 3.
    Bock S., Gürlebeck K.: On a generalized Appell system and monogenic power series. Math. Methods Appl. Sci. 33(4), 394–411 (2010)MathSciNetMATHGoogle Scholar
  4. 4.
    Bock, S., Gürlebeck, K., Lávisčka, Souček, V.: Gelfand–Tsetlin bases for spherical monogenics in dimension 3. Rev. Mat. Iberoam. 28(4), 1165–1192 (2012)Google Scholar
  5. 5.
    Brackx F., Delanghe R., Sommen F.: Clifford Analysis. Pitman, Boston (1982)MATHGoogle Scholar
  6. 6.
    Cação I., Gürlebeck K., Malonek H.R.: Special monogenic polynomials and L 2-approximation. Adv. Appl. Clifford Algebras 11, 47–60 (2001)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Cação, I.: Constructive Approximation by Monogenic polynomials. Ph.D. thesis, Univ. Aveiro (2004)Google Scholar
  8. 8.
    Cação, I., Gürlebeck, K., Bock, S.: Complete orthonormal systems of spherical monogenics—a constructive approach. In: Son, L.H., Tutschke, W., Jain, S. (eds.) Methods of Complex and Clifford Analysis. SAS International Publications, Delhi (2004)Google Scholar
  9. 9.
    Cação I., Falcão M.I., Malonek H.R.: Laguerre derivative and monogenic Laguerre polynomials: an operational approach. Math. Comput. Model. 53(5–6), 1084–1094 (2011)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Cação, I., Falcão, M.I., Malonek, H.R.: On generalized hypercomplex Laguerre-type exponentials and applications. In: Murgante, B., et al. (eds.) Computational Science and Its Applications—ICCSA 2011. Lecture Notes in Computer Science, vol. 6784, pp. 271–286. Springer, Berlin (2011)Google Scholar
  11. 11.
    Cação I., Falcão M.I., Malonek H.R.: Matrix representations of a basic polynomial sequence in arbitrary dimension. Comput. Methods Funct. Theory 12(2), 371–391 (2012)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Cação I., Falcão M.I., Malonek H.R.: A matrix recurrence for systems of clifford algebra-valued orthogonal polynomials. Adv. Appl. Clifford Algebras 24(4), 981–994 (2014)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Cação I., Gürlebeck K., Bock S.: On derivatives of spherical monogenics. Complex Var. Elliptic Equ. 51(8–11), 847–869 (2006)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Cação, I., Malonek, H.R.: Remarks on some properties of monogenic polynomials. In: Simos, T.E., et al. (eds.) Proceedings of ICNAAM 2006, pp. 596–599. Wiley-VCH, Weinheim (2006)Google Scholar
  15. 15.
    Cação, I., Malonek, H.R.: On complete sets of hypercomplex Appell polynomials. In: Simos, T.E., et al. (eds.) AIP Conference Proceedings, vol. 1048, pp. 647–650 (2008)Google Scholar
  16. 16.
    Cerejeiras P., Kähler U., Lávička R.: Generating functions for spherical harmonics and spherical monogenics. Adv. Appl. Clifford Algebras 24(4), 995–1004 (2014)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Chihara, T.S.: An Introduction to Orthogonal Polynomials. Gordon and Breach, New York (1978) [Reprinted, Dover (2011)]Google Scholar
  18. 18.
    Cho E.: De Moivre’s formula for quaternions. Appl. Math. Lett. 11(6), 33–35 (1998)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Cruz C., Falcão M.I., Malonek H.R.: Monogenic pseudo-complex power functions and their applications. Math. Methods Appl. Sci. 37, 1723–1735 (2014)ADSMathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Delanghe R., Sommen F., Souček V.: Clifford Algebra and Spinor-Valued Functions. Kluwer Academic Publishers, Dordrecht (1992)CrossRefMATHGoogle Scholar
  21. 21.
    Falcão, M.I., Malonek, H.R.: Generalized exponentials through Appell sets in \({\mathbb{R}^{n+1}}\) and Bessel functions. In: Simos, T.E., et al. (eds.) AIP Conference Proceedings, vol. 936, pp. 738–741 (2007)Google Scholar
  22. 22.
    Gautschi, W.: Strength and weakness of three-term recurrence relations, In: Ghizzetti, A. (ed.) Alcune questioni di analisi numerica. C.I.M.E. Summer Schools, vol. 35, pp. 253–351. Springer, Berlin (2011)Google Scholar
  23. 23.
    Gürlebeck K., Malonek H.R.: A hypercomplex derivative of monogenic functions in \({{\mathbb{R}}^{n+1}}\) and its applications. Complex Var. Theory Appl. 39, 199–228 (1999)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Gürlebeck, K., Habetha, K., Sprößig, W.: Holomorphic Functions in the Plane and n-Dimensional Space. Translated from the 2006 German original. Birkhäuser, Basel (2008)Google Scholar
  25. 25.
    Lávička R.: Canonical bases for sl(2, c)-modules of spherical monogenics in dimension 3. Archivum Mathematicum 46, 339–349 (2010)MathSciNetMATHGoogle Scholar
  26. 26.
    Lávička R.: Complete orthogonal Appell systems for spherical monogenics. Complex Anal. Oper. Theory. 6, 477–489 (2012)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Malonek H.R.: A new hypercomplex structure of the Euclidean space \({{\mathbb{R}}^{m+1}}\) and the concept of hypercomplex differentiability. Complex Var. 14, 25–33 (1990)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Malonek, H.R.: Selected topics in hypercomplex function theory. In: Eriksson, S.-L. (ed.) Clifford Algebras and Potential Theory, vol. 7, pp. 111–150. University of Joensuu (2004)Google Scholar
  29. 29.
    Malonek, H.R., Falcão, M.I.: Special monogenic polynomials—properties and applications. In: Simos, Th.E., et al. (eds.) AIP Conference Proceedings, vol. 936, pp. 764–767 (2007)Google Scholar
  30. 30.
    Peña Peña D.: Shifted Appell sequences in clifford analysis. Results Math. 63, 1145–1157 (2013)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.Department of Mathematics, Center for Research and Development in Mathematics and ApplicationsUniversity of AveiroAveiroPortugal
  2. 2.Department of Mathematics and Applications, Centre of MathematicsUniversity of MinhoBragaPortugal

Personalised recommendations